South Carolina, 2004Flash Flood in South Carolina, August 15, 2004
August 15, 2004 · NWS CHS · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 15, 1:28 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 15, 1:28 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
228 AM EDT SUN AUG 15 2004
.SHORT TERM /TODAY AND TONIGHT/...
WEAK WEDGE-LIKE FRONTAL BOUNDARY FROM NEAR CHARLESTON TO THE
MIDLANDS EARLY THIS MORNING WITH ENOUGH MCON TO KEEP SOME POCKETS OF
CONVECTION GOING THANKS A DEEP MOIST VERTICAL PROFILE. THE ETA AND
GFS BOTH SHOW SOME LIFT FOR OUR REGION TODAY BUT DIFFER ON TIMING
MUCH DRIER MID AND UPPER LEVEL AIR ADVECTION. PLAN OUR HIEST POPS IN
SOUTH CAROLINA TODAY AND WILL GO WITH A RANGE CLOSER TO THE 40-50
ETA/NGM THAN THE 80-90 PRESENTED IN THE MAV GUIDANCE...UNLESS RADAR
TRENDS AT RELEASE TIME INDICATE LIKELY POPS MAY BE NEEDED FOR THE
REMAINDER OF THE MORNING. ANY TSTMS CAPABLE OF PRODUCING VERY HEAVY
RNFL TODAY AND SOME STRONGER STORMS POSSIBLE INLAND THIS AFTN IF DRY
AIR ALOFT GETS IN AND INCREASING INSOLATION DEVELOPS.
STILL GOOD MOISTURE BLO H7 TONIGHT AND WEAK FRONTAL FORCING FROM
SE GEORGIA ALONG THE SOUTH CAROLINA COAST. WILL HANG ONTO 20 POPS
WITH A GOOD CHC OF WDSPRD FOG AND STRATUS LATE...ESPECIALLY FOR OUR
NW TIER OF ZONES AND PARTS OF ERN GEORGIA.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
DESPITE SOME REINFORCEMENTS INTO THE GREAT LAKES REGION...THE BIG
EAST COAST TROF IS EXPECTED TO DEAMPLIFY AS A SIGNIFICANT SUBTROPICAL
RIDGE DEVELOPS ACROSS FLORIDA AND THE BAHAMAS. THIS RIDGE MAY STEER
EARL MORE TOWARD THE YUCATAN WITH A LESSER CHC OF RECURVATURE...TIME
WILL TELL. WILL MAINTAIN ONLY SLIGHT CHC MAINLY DIURNAL POPS MON AND
TUE...THEN CONTINUE TREND OF INCREASING POPS MID TO LATE WEEK AS
SFC HIGH TO THE N MOVE OFFSHORE AND SEA BREEZE CONVECTION BECOMES
MORE ACTIVE EACH DAY.
&&
.MARINE...
AFTER A VERY BUSY PAST COUPLE OF DAYS...CONDITIONS OVER THE COASTAL
WATERS WILL BE QUITE TRANQUIL THROUGH THE WEEK. WEAK PRESSURE
GRADIENT WILL KEEP WINDS LESS THAN 10 KT THROUGH MON. DIRECTIONS
WILL BE DOMINATED BY A DIURNAL SEA BREEZE AND NOCTURNAL LAND BREEZE.
BIGGER TEMP DIFFERENCES ON TUE WILL RESULT IN A STRONGER SEA BREEZE.
THIS WILL INCREASE WINDS ALONG THE COAST AND IN THE CHS HARBOR ON
TUE AFTERNOON TO NEAR 10 KT. THESE LIGHT WINDS WILL KEEP SEAS RATHER
FLAT...SUBSIDING FROM 2-4 FT THIS MORNING TO 1-3 FT BY TONIGHT
THROUGH THU.
&&
.AVIATION...
EARLIER PRECIP AND LIGHT WINDS WILL RESULT IN LOW STRATUS
ESPECIALLY AT SAV THROUGH DAY BREAK. WITH FRONT IN AREA...AND DRY
AIR ALOFT NOSING INTO SE GA -SHRA AND -TSRA POSSIBLE AT SAV LATER
THIS AFTERNOON. MEANWHILE...ATMOS FARTHER NORTH WILL BE MORE
STABLE...SO OPTED TO ONLY MENTION -RA AND A CB IN THE CHS TAF.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
24/JR
Hazardous weather outlook, Aug 15, 3:35 AM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
435 AM EDT SUN AUG 15 2004
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-160933-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
435 AM EDT SUN AUG 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS AND HEAVY RAINFALL...DEEP TROPICAL MOISTURE
REMAINS OVER THE REGION. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TODAY WITH SOME OF THE STORMS PRODUCING
TORRENTIAL RAINFALL CAUSING MINOR TEMPORARY FLOODING OF LOW LYING
AREAS AND ROADWAYS. A FEW STORMS LATER TODAY COULD BECOME STRONG WITH
GUSTY WINDS FROM 40 TO 50 MPH AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
24
Flash Flood, Charleston
- When
- August 15, 5:58 AM EST to 7:45 AM EST
- Where
- Charleston County, Charleston
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.749, -79.942 (the zone’s center; the record gives no point)
An estimated 3 to 4 inches of rain fell across downtown Charleston just before high tide. Up to 1 foot of water covered Highway 17, Kent Road, Dorchester Road, and Rutledge Avenue near the Medical University of South Carolina.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, August 15, 20042 deaths · $20 million · 1 event
- Hail and Damaging Wind in South Dakota, August 15, 2004$250,000 · 1.75 in hail · 7 events
- Damaging Winds in Arizona, August 15, 2004$200,000 · 80 kt wind · 2 events
- Lightning Strike in Kansas, August 15, 2004$100,000 · 1 event
- Damaging Wind in Arizona, August 15, 2004$60,000 · 70 kt wind · 1 event
- Flash Flood in New Mexico, August 15, 2004$50,000 · 1 event
- Hail in Nebraska, August 15, 2004$40,000 · 1 in hail · 1 event
- Hail and Damaging Wind in South Dakota, August 15, 20041.75 in hail · 13 events
- Tornado and Hail in Nebraska, August 15, 2004$8,000 · F0 · 7 events
- Hail in South Dakota, August 15, 20040.88 in hail · 3 events
- Waterspouts in Lake Erie, August 15, 20042 events
- Flash Flooding in North Carolina, August 15, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5422541.